Colorado, 2006

Avalanche in Colorado, February 28, 2006

February 28, 2006 · NWS GJT · 1 event in 1 county or zone

Unseasonably warm temperatures and high elevation rainfall caused the snowpack to destabilize which resulted in several small avalanches on the north side of Red Mountain Pass. One of the slides deposited snow 2 feet deep for a distance of 30 feet across both lanes of Highway 550.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Unseasonably warm temperatures and high elevation rainfall caused the snowpack to destabilize which resulted in several small avalanches on the north side of Red Mountain Pass. One of the slides deposited snow 2 feet deep for a distance of 30 feet across both lanes of Highway 550.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 12:24 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 12:24 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1224 PM MST TUE FEB 28 2006

UPDATE: WILL DELAY THE SNOW AND BLOWING SNOW ADVISORY UNTIL THIS
EVENING AS SNOW HAS NOT BEGUN IN EARNEST YET. SCATTERED SHOWERS WILL
DEVELOP THIS AFTERNOON ESPECIALLY OVER THE SOUTHERN MOUNTAINS...
BECOMING WIDESPREAD BY EARLY EVENING. THE SNOW LEVEL WILL REMAIN VERY
HIGH THIS AFTERNOON...ANOTHER REASON TO DELAY THE HEADLINES. NOONTIME
TEMP AT TEX IS 45F.

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
SHORT WAVE TROUGH STILL ON TRACK TO BRING A RELATIVELY BRIEF RETURN
OF WINTER TO THIS AREA.

TODAY: SCATTERED SHOWERS WILL DEVELOP OVER MOUNTAIN ZONES BY THIS
AFTERNOON...AS IT IS ALREADY OCCURRING UPSTREAM IN NW AZ AND SW UT.
SNOW LEVELS WILL REMAIN QUITE HIGH THROUGH THIS AFTERNOON...WITH SNOW
ADVISORY FOR SW CO MTNS BEGINNING THIS AFTERNOON ABOVE THE 10K FOOT
LEVEL. CONVECTIVE FORCES TO MAKE PRECIP CONVECTIVE...LOCALLY LOWERING
THE SNOW LEVEL.

RATHER STRONG WINDS EXPECTED TODAY IN MOST MOUNTAIN AREAS AND SOME
LOWER ELEVATIONS. HOWEVER...WINDS NOT LIKELY TO BE STRONG ENOUGH TO
REACH ADVISORY CRITERIA...AND NOT STRONG ENOUGH TO REACH RED FLAG
CRITERIA IN THE SW CO FIRE WX ZONES WHERE FUELS AT LOWER ELEVATIONS
ARE APPARENTLY VULNERABLE.  ALSO...RH VALUES ONLY EXPECTED TO BE
BORDERLINE RED FLAG AT THEIR DRIEST THIS AFTERNOON.

TONIGHT: SHOULD SEE DRAMATIC INCREASE IN AREAL COVERAGE AND
QUANTITY OF PCPN...WITH SNOW LEVELS LOWERING AS COLDER AIR SPREADS
IN BEHIND COLD FRONT WHICH SHOULD MOVE ACROSS OUR ENTIRE CWA DURING
THE NIGHT. RATHER STRONG UPPER LEVEL JET WILL HELP BOOST DYNAMICS...
AND FEEL CONFIDENT ABOUT SW CO MTNS REACHING ADVISORY CRITERIA...
THOUGH THIS SYSTEM WILL BE TRANSLATING EASTWARD RATHER QUICKLY.
NW CO MTN ZONES LIKELY TO RECEIVE SNOWFALL AMOUNTS JUST BELOW
ADVISORY CRITERIA...THOUGH EMBEDDED CONVECTION SHOULD AGAIN PRODUCE
LOCALLY HIGHER AMOUNTS.

.WEDNESDAY: FORCING FROM THIS STORM WILL BE ON THE WANE WEDNESDAY
THOUGH RESIDUAL MOISTURE AND INSTABILITY LIKELY TO KEEP SNOW GOING
OVER THE MOUNTAINS DURING MUCH OF THE DAY. EXPECT TO SEE CLOUDS
BECOME INCREASINGLY CUMULIFORM BY EARLY AFTERNOON WITH PCPN MORE
SHOWERY IN NATURE. TEMPS WILL BE COOLER...THOUGH CAA STILL NOT ALL
THAT IMPRESSIVE.

.WEDNESDAY NIGHT: DRIER AIRMASS WILL PREVAIL WITH MIN TEMPS LIKELY
TO BE 5-10 DEGREES F LOWER THAN TUESDAY NIGHT DUE TO COOLER AMBIENT
AIR AND MAXIMUM RADIATIONAL COOLING.

.LONG TERM (THURSDAY THROUGH TUESDAY)...DRYING TREND CONTINUES
THROUGH FRIDAY WITH UPPER LEVEL RIDGE SHIFTING EAST ACROSS THE
REGION. THIS WL PLACE WESTERN COLORADO AND EASTERN UTAH UNDER SW FLOW
ALOFT BY THURSDAY NIGHT.  NEXT UPPER LEVEL SYSTEM DUE INTO THE REGION
FRIDAY NIGHT AND SATURDAY. LATEST GFS RUN BACKING OFF THE DEEPER
SOLUTION ADVERTISED EARLIER...WITH A MORE PROGRESSIVE SYSTEM TRACKING
ACROSS NORTHERN WYOMING.  THIS WOULD KEEP THE BULK OF HEAVIER PRECIP
ASSOCIATED WITH THIS SYSTEM OUT OF THE CWA. WILL MAINTAIN LOW
POPS...MAINLY ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA...
ALTHOUGH RUN-TO-RUN CONSISTENCY SUGGESTS SHAVING POPS BACK A NOTCH
OF THE NEXT COUPLE DAYS. ANOTHER PERIOD OF WEAK RIDGING BUILDS IN
SUNDAY AND MONDAY...WITH DRY AND MILD CONDITIONS PREVAILING FOR LATE
IN THE WEEKEND AND EARLY NEXT WEEK. COLTON

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONES
        9/12/18 AND 19 FROM 5 PM MST THIS EVENING THROUGH TONIGHT.
.UT...NONE.

&&

JRP/JDC/ELH
Hazardous weather outlook, Feb 28, 12:43 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1243 PM MST TUE FEB 28 2006

COZ001>008-010-011-013-014-017-020>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1243 PM MST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH...THE
VALLEYS OF WESTERN COLORADO AND THE MOUNTAINS OF NORTHWEST
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS AND SOME AREAS OF BLOWING SNOW WILL
DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND THEN BECOME LIKELY THIS
EVENING. THE SNOW LEVEL WILL INITIALLY BE BETWEEN 9000 TO 10000 FOOT
...THE LOWER TO 7000 TO 8000 FEET LATE TONIGHT. A CHANCE OF RAIN...
AT TIMES MIXED WITH SNOW IS EXPECTED THIS EVENING AND TONIGHT IN THE
LOWER ELEVATIONS. SEVERAL INCHES OF SNOW WILL ACCUMULATE MAINLY
ABOVE THE 8000 FOOT LEVEL BY WEDNESDAY MORNING WHERE ROADS WILL
LIKELY BECOME SLICK AND SNOWPACKED. PLEASE VISIT THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

COZ009-012-018-019-011300-
GRAND AND BATTLEMENT MESAS-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
1243 PM MST TUE FEB 28 2006

...SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET THIS EVENING
THROUGH TONIGHT FOR THE GRAND AND BATTLEMENT MESAS AND THE
WEST ELK...SAWATCH AND WESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST MOUNTAIN AREAS OF
SOUTHWEST COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS WILL DEVELOP MAINLY ABOVE THE 10000 FOOT LEVEL
EARLY THIS AFTERNOON AND INCREASE IN AREAL COVERAGE BY THIS
EVENING. THE SNOW LEVEL WILL DROP TONIGHT...WITH ACCUMULATIONS OF 4
TO 8 INCHES BY MORNING ABOVE THE 8000 FOOT LEVEL. IN ADDITION TO
SNOW...SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW. PLEASE VISIT THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 28, 2:29 PM MST to 2:30 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487560.